Get access

When an ICD is Not the Answer… Hypothyroidism-Induced Cardiomyopathy and Torsades de Pointes

Authors


  • Manuscript received 16 November 2007; Revised manuscript received 6 February 2008; Accepted for publication 8 February 2008.

Address for correspondence: Katherine T. Murray, M.D., Division of Clinical Pharmacology, Vanderbilt University School of Medicine, Room 559, Preston Research Building, 2220 Pierce Avenue, Nashville, TN 37232-6602, USA. Fax: 615-936-2746; E-mail: kathy.murray@vanderbilt.edu

Abstract

Introduction: An increasing number of patients with left ventricular (LV) dysfunction are referred for placement of an implantable cardioverter-defibrillator (ICD).

Case Report: A 78-year-old female with fatigue, palpitations, and presyncope was referred for consideration of an ICD because of a cardiomyopathy and nonsustained ventricular tachycardia (VT). Her evaluation revealed severe hypothyroidism, marked QT prolongation, and episodes of torsades de pointes. With levothyroxine therapy, her ventricular arrhythmias rapidly abated, with subsequent normalization of LV function and the QT interval.

Conclusions: This report highlights the critical importance of detecting hypothyroidism as an unusual cause for reversible cardiomyopathy and ventricular arrhythmias.

Get access to the full text of this article

Ancillary